This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have been taking Effexor and Hydro....Trazadone for several years. I was away for the weekend and forgot to bring my Trazadone with me and my friend suggested I go to a health food shop to see if they had something to help me sleep. I was recommended Magnesium and 5HTP - to be taken together which I started taking a few days ago. Today I started feeling very depressed and couldn't figure out why until I spoke to a friend who said I shouldn't be combing 5HTP and anti-depressants. Is that true?
Yes, it's true if the antidepressants affect serotonin, which Effexor does. 5-HTP is a metabolite of tryptophan, which in combination with co-factors manufactures serotonin in your body. The theoretical risk is that you can produce too much serotonin effect, something called serotonin syndrome. If you want a natural remedy for sleep, I would start with something called melatonin, the body's natural body clock regulator. 1mg would be a good dose, taken a half hour before bedtime. If that doesn't work, you can try a homeopathic remedy called Calm's Forte. Neither will interfere adversely with what you're taking, though if you resume the trazadone it's so sedating I wouldn't take anything else that helps sleep. A lot of times you have to either do natural or medication, since there are sometimes conflicts. The magnesium is a good idea, however, as antidepressants frequently deplete the body of magnesium.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.